Michigan, 2022

Flood in Michigan, April 14 to 15, 2022

April 14 to 15, 2022 · NWS MQT · 1 event in 1 county or zone

Snowmelt runoff combined with a period of heavy rain caused minor flooding along the Chocolay River in mid-April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Snowmelt runoff combined with a period of heavy rain caused minor flooding along the Chocolay River in mid-April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 13, 7:12 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 13, 7:12 PM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
812 PM EDT Wed Apr 13 2022

.SHORT TERM...(This afternoon)
Issued at 421 PM EDT WED APR 13 2022

FG has remained socked-in across much of the north central today,
with visibilities at times remaining at 1/4 mile or less. Otherwise,
DZ and -SHRA have moved across the area as a strong temp inversion
aloft due to weak WAA associated with a phasing low continues over
us this afternoon. As the cold front of the low approaches, we could
have some more instability develop over the middle and upper levels
of the atmosphere, creating more TS chances late this afternoon.
However, the best chance for TS will likely be along the cold front
late this afternoon; therefore, only a slight chance of TS is
expected, as instability is not looking as robust as yesterday. The
front looks like it is currently (as of 415pm EDT -ish) near Duluth,
MN; it currently looks like it will arrive around this evening.
Otherwise, temps have remained cooler today due to the cloud cover
socking us in; all the warming from the daytime hours has really
come from WAA aloft mixing to the sfc.

.LONG TERM...(Tonight through Wednesday)
Issued at 439 PM EDT WED APR 13 2022

Tonight, areas of patchy dense fog will persist across Upper
Michigan, eventually ending from west to east after midnight as the
inversion erodes.  Meanwhile, any rain showers/isolated
thunderstorms that do form late this afternoon/evening will also
taper off with the occluded cold front, especially after Thu 06Z. At
that point, strong CAA will overspread Upper Michigan as the closed
upper low enters Minnesota.  And, this cold airmass will linger well
into the weekend with 850 mb temperatures in the -15 to -10C range
through Sunday morning.  In addition, strong WSW flow will make the
Keweenaw especially prone to LES through Saturday when winds shift
to the northwest.  Latest guidance is trending toward snow totals in
the 3 to 6 inch range for the Keweenaw Peninsula.

By Saturday night, the pattern will shift a bit as high pressure
builds over the region, bringing a lull to the precipitation.  The
dry conditions will be short-lived, however, as focus quickly turns
to the next shortwave and associated surface low from Sunday night
through Monday evening. Long range deterministic models continue to
show some variability in timing with the Euro trending a tad slower
than the GFS. Consistency in the track has improved though with the
Euro taking a tad more southern route through northeast WI verses
the track across Upper Michigan supported by the GFS.  For now, will
not deviate much from initialization until better model consistency,
which is leaning toward a few inches of snow accumulation with this
system.

Further out, broad ridging will result in a lull in activity from
Monday night through Wednesday.  At that point, another system will
impact the area as it tracks through Manitoba and across Ontario.
And, expect temperatures through the period to generally trend
slightly below normal with long range models hinting at a warm up
late in the period.  As far as headlines, will carry wind advisory
for Luce County for tomorrow with significant mixing.  Wind gusts
out of the southwest will be up to 40 mph.
&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 812 PM EDT WED APR 13 2022

Ahead of an approaching occluded front, LIFR and -shra will prevail
at IWD/CMX/SAW this evening. Conditions at SAW will likely be blo
airfield landing mins for the next few hrs due to FG, though -shra
may result in some improvement at times. After passage of front,
arrival of colder air will change -shra to -shsn from w to e,
beginning by 04z at IWD, by 05z at CMX and by 08z at SAW. After a
short period of -shsn, all terminals will improve to VFR overnight,
beginning first at IWD, as drier air surges into the area on gusty
wsw winds. These wsw winds will gust to at least 25-35kt thru Thu
with the strongest winds likely to occur at CMX. Stratocu will
develop/wrap back into the area on Thu. At IWD, cloud bases will
probably be in high end MVFR range, and some -shsn will likely occur
at times. CMX/SAW should remain VFR on Thu. There may be -shsn at
times at CMX/SAW in the aftn.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 510 PM EDT WED APR 13 2022

Southwest gales up to 40 knots expected across central and east-
central portions of Lake Superior into tonight.  After a brief lull,
southwest gales up to 45 knots will ramp up across the western and
central portions of Lake Superior tonight through tomorrow morning.
After a period of widespread 25 to 30 knot winds Thursday afternoon,
southwest gales of 35 to 45 knots will start across the western part
of the lake Thursday evening.  Southwest gales of 35 to 45 knots
will become widespread across the entire lake late Thursday evening
through early Friday while gradually shifting to the west.  Friday
night, winds will shift to the northwest with another gradual shift
to the northeast through Sunday.  Friday night, wind speeds will be
in the 25 to 30 knot range, just continuing to decrease through
Sunday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory from 10 AM to 8 PM EDT Thursday for MIZ007.

Lake Superior...
  Gale Warning from 9 PM Thursday to 4 AM EDT Friday for LSZ267.

  Gale Warning until noon EDT Friday for LSZ266.

  Gale Warning until 2 PM EDT /1 PM CDT/ Friday for LSZ162.

  Gale Warning until 5 PM EDT Friday for LSZ263-264.

  Dense Fog Advisory until 2 AM EDT Thursday for LSZ245>250.

  Gale Warning until 6 AM EDT Friday for LSZ265.

  Gale Warning from 4 AM to noon EDT Thursday for LSZ244-245.

  Gale Warning from 5 AM to 10 AM EDT Thursday for LSZ246.

  Gale Warning from 2 AM to noon EDT Thursday for LSZ242-243.

Lake Michigan...
  Dense Fog Advisory until 11 PM EDT this evening for LMZ221-250.

  Gale Warning from 8 AM to 5 PM EDT Thursday for LMZ221-248-250.

&&

SHORT TERM...TAP
LONG TERM...TDUD
AVIATION...Rolfson
MARINE...TDUD
Hazardous weather outlook, Apr 13, 3:06 PM EST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
406 PM EDT Wed Apr 13 2022

MIZ001>007-009>014-084-085-142015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
406 PM EDT Wed Apr 13 2022 /306 PM CDT Wed Apr 13 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Some dense fog with visibilities around 1/4 mile or less is
possible early this evening.

There is a chance of thunderstorms mainly over central and
eastern Upper Michigan.

Recent and expected rainfall along with snowmelt runoff will
cause ponding of water across the area and localized flooding on
some area streams.

Some minor lakeshore flooding is possible along the southeastern
side and the tip of the Keweenaw Peninsula early tonight as waves
up to 11 feet are possible.

Some minor lakeshore flooding is possible late tonight along the
northwestern side of the Keweenaw Peninsula late tonight as waves
up to 10 feet are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some minor lakeshore flooding is possible early Thursday along
the northwestern side of the Keweenaw Peninsula as waves up to 11
feet are possible.

Some more minor lakeshore flooding is possible Thursday night into
Friday night along the northwestern side of the Keweenaw
Peninsula as waves up to 11 feet are possible.

Some minor lakeshore flooding is possible for Delta and
Schoolcraft Counties Thursday and Thursday night. Minor lakeshore
flooding is expected to continue along the Lake Michigan shoreline
of Schoolcraft County until Friday. Wave heights up to 6 feet are
expected in northern Green Bay, and wave heights up to 10 feet are
expected along the Lake Michigan shoreline of Schoolcraft County.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-142015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
406 PM EDT Wed Apr 13 2022 /306 PM CDT Wed Apr 13 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Some marine dense fog of 1 NM or less is possible across the lake
this evening.

There is a chance of thunderstorms today into this evening over
the east half of Lake Superior.

East gales around 35 knots are expected to become west to
southwest gales of 40 to 45 knots tonight over the north central
and western lake. See the latest Marine Weather Message and Open
Lake Forecast for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southwest gales of 40 to 45 knots are expected Thursday morning.
More southwest to west gales of 35 to 45 knots are expected
Thursday night into Friday. See the latest Open Lake Forecast for
more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-142015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
406 PM EDT Wed Apr 13 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Marine dense fog of 1 NM or less is expected early this evening.
See the latest Marine Weather Message for more details.

There is a chance of thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southwest gales of 35 to 40 knots expected Thursday into Thursday
night. See the latest Marine Weather Message and Nearshore Marine
Forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marquette

When
April 14, 12:00 AM EST to April 15, 12:00 AM EST
Where
Marquette County, 0.06 mi WSW of Harvey to 1.59 mi SSW of Harvey
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.500, -87.351

Snowmelt combined with periods of heavy rain resulted in minor flooding along the Chocolay River in Harvey in mid-April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019775.